Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Effexor an opiate? Probably not. JANNBEAU

Posted by Elizabeth on December 12, 2001, at 22:52:26

In reply to Re: Effexor an opiate? Probably not. Elizabeth, posted by JANNBEAU on December 12, 2001, at 16:57:04

> Hello, Elizabeth. WELL! I have to say, your posting upset me rather much.

I'm sorry, although I have a hard time understanding why you're so upset about it. I certainly didn't mean anything personally, even though I might have been critical of what you said.

(BTW, I did indeed read dhldn's post, and I posted a brief direct reply. I think it's a mistake to conclude that since venlafaxine and tramadol have some structural similarity, venlafaxine must be an opioid, or even that it's especially likely that it is. You can read my response at http://www.dr-bob.org/babble/20011202/msgs/86335.html. dhldn listed some potential dangers of Effexor and seemed to be jumping to the conclusion that Effexor is an opioid.)

I think it's important to recognize that we don't know everything about the pharmacologic mechanisms of *any* of the drugs we use -- not just Effexor. All drugs may have effects we don't know about. At the same time, we know how to screen for affinities for various receptors, and it's likely that most drugs available today have been tested for opioid receptor affinity. Now, it's possible that if a drug company doesn't want to know that a drug they have is an opioid, they could do a very cursory test and accept the negative finding from that test. I think, though, that Effexor has been around long enough that if it were an opioid, this would have been discovered by now.

> O-desmethyltramadol, according to my sources, has an affinity for mu opioid receptors that is about six times greater than that of the parent compound.

Actually, I went ahead and looked this one up, and according to the PI, the affinity of O-desmethyltramadol (let's call it ODT for short) for mu receptors is about *200* times that of the parent compound; interestingly, the PI adds that ODT is about six times as potent an *analgesic* as tramadol. (Hard to know what to make of this.)

As for the word "narcotic," it's ambiguous. Politicians use it to mean any illegal drug; they often include cocaine and marijuana in the category "narcotics." This also makes the word politically loaded, so it's probably better to use a more neutral word, since one is available. Also, there's the question of whether drugs with partial or mixed opioid agonist activity (such as buprenorphine, butorphanol (Stadol), pentazocine (Talwin), nalbuphine (Nubain), etc.) which have little or no significant abuse potential should be considered "narcotics."

> > The reports that I've heard have suggested it's more like three hours. Still quite a delay, though.
> >
> Three, six, whatever--probably depends upon the individual's metabolic capacity to convert tramadol to o-desmethyltramadol.

I meant that people I know who are taking it say it takes around three hours to work. This is acutely -- if Ultram is taken around-the-clock, allowing ODT to build up, it may take effect in an hour or less when you first take it in the morning.

> At LEAST, someone could have told me the analgesic effects are delayed.

From the PI: "Analgesia in humans begins approximately within one hour after administration and reaches a peak in approximately two to three hours." Sort of ambiguous, I agree.

> I have noticed that tramadol (as well as hydrocodone and codeine) wake me up.

All effective opioids do this to me, or at least, all the effective opioids I've taken do at the doses I've taken. (Ultram and codeine do not, which might be due to a deficiency in the enzyme cytochrome P450 2D6 -- this would lead to poor metabolism of tramadol to ODT and codeine to morphine.)

> I, therefore, would take these drugs only in the daytime, reserving Darvocet, which does NOT give me insomnia nor does it give me nightmares (hydrocodone and oxycodone both do).

Huh. Can't think of an explanation why they would have this side effect (nightmares, that is).

> > I really doubt that Effexor is an opioid (or if it is, it's probably *extremely* weak), although it might be interesting to try to find out for sure. But there is a risk (of the "serotonin syndrome") when Effexor or SSRIs are prescribed with tramadol -- generally the combination isn't recommended. Again, this applies to SSRIs (and MAOIs, for that matter), not just Effexor. It definitely does not mean that Effexor is an opioid.
> >
> I did not mean to imply that Effexor is a known opioid, but it does have a structure similar to that of tramadol (see the posting above from a Dr. Gillman (cannot find it in postings or I'd just refer you) below that I've pasted into this one). If structure-activity relationships mean anything, then the effects of both drugs may be similar, may have an additive effect, or even a synergistic effect. (I do realize that they might antagonize each other, too. I've had quite a bit of pharmacology and toxicology in my long life; however, antagonism was not my experience!)

Umm, not sure what you meant by that last bit. What I'll say here is that there are *many* drugs that are structurally similar to venlafaxine, and there really isn't a reason to list them all in the PI for Effexor; noting the similarity to tramadol alone, meanwhile, would be misleading. The structural similarity to tramadol does suggest that it might be worthwhile to test venlafaxine to see if it's an opioid. If venlafaxine were shown to be an opioid, that information would be appropriate to include in the PI.

Anyway, the structural similarity is not the reason for the risk of interaction; the serotonin reuptake inhibition by both drugs is most likely to blame there. There have been a number of reports of the serotonin syndrome resulting from combinations of tramadol with SSRIs or Effexor. Most opioids don't have this problem and can be used safely with the serotonin reuptake inhibitor ADs.

> Did you know that the tricyclics are very similar to many older antihistamines?

Sure. So are the phenothiazines. Indeed, most of the tricyclics and the phenothiazines *are* antihistamines. But agani, this information (their affiniaty for H1 receptors), not their structural similarity to known antihistamines, would be appropriate to include in their PIs (it generally isn't because they are old drugs).

> So what are the differences? I looked up opiod withdrawal symptoms and came up with: nervousness; sweating; nightmares; shaking chills; insomnia; somnolence; memory lapses; cognitive dysfunction, diarrhea, vomiting, nausea, anxiety, dysphoria; fatigue; hypomania; etc.
>
> These following signs/symptoms of Effexor withdrawal are published in the physician's insert for this drug. I quote from Gillman's posting (above): agitation, anorexia, anxiety, confusion, coordination impaired, diarrhea, dizziness, dry mouth, dysphoric mood, fasciculation, fatigue, headaches, hypomania, insomnia, nausea, nervousness, nightmares, sensory disturbances (including shock-like electrical sensations), somnolence, sweating, tremor, vertigo, and vomiting. At any rate, I certainly got these signs/symptoms from combining tramadol and venlafaxine.

The list from the Effexor PI is pretty exhaustive. That's not surprising since the PIs typically list every reported side effect and could be expected to do the same with withdrawal symptoms.

The most common recognized opioid withdrawal symptoms include gooseflesh; hot and cold flashes; insomnia; cramps and diarrhea; shivering; nausea and vomiting; dysphoric mood; drippy eyes and nose; dilated pupils; aches and pains; and fever. It's like having the flu. Sometimes people will have elevated pulse, respiratory rate, and/or blood pressure as well.

Common Effexor withdrawal symptoms can be found by reading about the subject in the Psycho-Babble archives. The ones I recall reading about most often are the electric-shock type sensations, nightmares and disturbed sleep, dizziness, sweating, nausea, vertigo, headaches, fatigue, tinnitus, and dysphoria. (I could be missing some, but I don't believe that all the symptoms listed in the PI are especially common.) Some of them are also common symptoms of opioid withdrawal, but the overall picture doesn't suggest that the two syndromes are related. The common symptoms (sweating, nausea, dysphoria) are pretty generic ones, too.

> In most instances, one would find it difficult, perhaps, to distinguish what the patient was withdrawing from simply by observing him/her.

Actually, there are pretty specific withdrawal syndromes for different classes of substances, although these are best defined for drugs of abuse. Opioid withdrawal is particularly specific. On the other hand, there are some withdrawal symptoms that are pretty common with various types of drugs, such as sweating, nausea, dysphoria, sleep disturbance, and fatigue. (I even had problems with nausea from discontinuing Klonopin too rapidly -- that's *not* a typical benzo withdrawal symptom.)

Anyway, I wouldn't worry about Effexor being an opioid. One thing that Effexor does have in common with opioids, though, is that its withdrawal symptoms, though very unpleasant, are not going to kill you.

-elizabeth


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:13781
URL: http://www.dr-bob.org/babble/20011202/msgs/86761.html